Avandia and Actos Linked to Vision Problems

A new study suggests that diabetes medications known as thiazolidinediones, which include Actos and Avandia, may cause eye problems for patients.

British researchers at the University of Nottingham gathered information on more than 100,000 people with Type 2 diabetes. They found that after one year, 1.3 percent of the patients taking thiazolidinediones developed diabetic macular edema, compared to 0.2 percent of patients not taking the medications, according to HealthDay News. Macular edema is caused when fluid leaks into the center of the eye’s macula, causing vision to blur.

“Patients who received a thiazolidinedione were at two- to three-fold increased risk of developing macular edema,” lead study author Dr. Iskandar Idris, an associate professor in diabetes medicine at the University of Nottingham, told HealthDay News. However, the study noted that the absolute risk of developing macular edema was less than 1 percent.

Avandia (rosiglitazone) has been linked to an increased risk of heart attacks and death and Actos (pioglitazone) to bladder cancer, congestive heart failure, and vision loss.

The study, published online by the Archives of Internal Medicine, noted that a major study limitation was that researchers were unable to identify if the result of macular edema was due to the diabetes or the use of thiazolidinediones, which are used to stabilize blood sugar in diabetics.

If you or a loved one has been harmed by Avandia, Actos, or another dangerous drug, contact Sokolove Law for a free legal consultation. A dangerous drug lawyer may be able to help you.